Doctor insights on:
What are you worried: about? Acamprosate has very few, if any, side effects in most people. It may have some GI effects (queasiness and diarrhea) but even that is unusual. I have treated hundreds of patients with this drug without a single patient having any serious side effects or discontinuing the medication. It should be used together with a counseling program. Talk with your doctor and/or counselor about fears. ...Read more
Prevent alcohol use: Branded as campral, acamprosate is only indicated/used for the maintenance of alcohol abstinence. Because of it is relatively short half-live, it must be taken as 3pills 3x/day and only works as long as it is being taken. Will power and self-discipline are of utmost important as the medication is only to assist you maintaining abstinence from alcohol. Consult doc. Good luck. ...Read more
Campral: Works fairly well if taken 3 times a day, and in conjunction with Rehabilitation program. ...Read more
Yes: but why? is it because a side effect of the drug, like itching? if so, better stop the Acamprosate and call/see your doctor, wish you well ...Read more
Yes: Particularly disulfiram, which if the person actually takes it, has a very high rate of success. Acamprosate and Naltrexone both, in several studies, double the number of people who remain sober at 6 months, and increase the amount of time to relapse. The problem with all these meds, esp Antabuse, is that people are not prescribed them, and if they are, don't take them. Counseling still needed. ...Read more
How effective are acamprosate and naltrexone for alcohol abuse? Does the literature show one to better than another?
About the same: Acamprosate and naltexone (as well as other drugs) are used to treat alcohol dependence in people who have quit drinking. However, drug therapy must be combined with counseling. These drugs reduce craving but a significant number of treated patients will still relapse. Some physicians have also combined both drugs and suggest a measurable benefit. You should speak with your therapist ...Read moreSee 1 more doctor answer
I have headache on left side and pulsating pain behind left ear. Can this be related to alcohol detox and taking acampprosate?
There are none...: Even the strongest opiates only "take the edge off" for people in chronic pain. Meds are only one part of dealing with the pain. A useful tool, but pain is so necessary for survival that we are not "allowed" to monkey with it much. In acute pain, the transition from miserable to less miserable can be great. In chronic pain, it's just part of the plan. ...Read more
So call your doc: This is the HT public information site.We are thousands of volunteer docs based primarily in the US who answer medical questions.We do not offer treatments. State medical boards require a physician/patient relationship,a retrievable record,recent exam with vital signs for prescribing.Failure to do so can lead to loss or restriction of license. It may seem minor to you but it is not. ...Read moreSee 1 more doctor answer
Sometimes: Sometimes they are. For the most part, expired drugs simply lose potency once past their expiration date. There are, however, some drugs that actually become harmful if taken after they expire. As such, it is best to throw out any medications you have after a year. ...Read more
ASPRIN: Actually no one has decided on 'safest'. Asprin has been around since before you were born and unless you take too much (yes, too much of anything isnt good) most people are okay with it. If the pain it too severe for asprin you need to know what causes it. Good diagnosis is called for. See the dr. ...Read more
Applies to skin: Topical just refers to how a medication is applied. In this case to the skin and is meant to treat local skin problems. Some meds are applied to the skin but are meant to be absorbed into the body in which case we use the term "transdermal" since it is meant to pass through the skin to affect the whole body. ...Read more
Why R you depressed?: If your depression is affecting your life and/or those around you and you have trouble dealing with it or not knowing how to etc..It is very reasonable to seek help, either from a therapist, your physician/nurse, or both. Psychotherapy may be adequate for some, others may need both meds (many choices, depending on your symptoms/needs) and therapy. Consult doc. Good luck. ...Read moreSee 2 more doctor answers